Pred - long term use and side effect of skin thinning

Hello everyone,

This is a long shot…. but ... I have massive problems related to skin thinning - usual purply bruises and easily torn skin - concerning the long term use of this drug for severe asthma relief.

I’ve developed a sixth sense and 360 degree appraisal of potential skin harming activities ranging from short stubby cut corn ‘spikes’ when running, (torn skin and scars) to tightening my watch strap (purply bruise).

Does anyone have any tips or experience re ‘skin strengthening’ therapies?

Thanks.

Mia

7 Replies

oldestnewest
  • Sorry, Mia, I got nothing personally...

    I have the same sort of problems and like you have learnt to be vigilant these days so usually manage to avoid tearing the skin if not the ubiquitous bruises. I wish I knew some way of strengthening the skin though...

    I did ask a dermatologist friend a while back if these creams for stretchmarks actually worked - as have got very bad pred induced stretchmarks - but was told resoundingly that they are a waste of money!

    Sorry not to be of more help

    Em H

  • I use Bio-oil - that stuff advertised on TV and have found it reduces the redness / blueness of stretch marks and scars too. Bit expensive though.

    Vitamine E oil is supposed to be good along with cocoa butter creams.

    Kate

  • Hi Mia,

    no ideas, only sympathy.

    I'm also just wondering - I know inhaled steroids are supposed to have minimal systemic effects, but I am noticing the bruising even though I'm not on long term pred. Or is it from having semi-regular (every six weeks or so) courses of the stuff? I've just spent half an hour puzzling over how I've got a bruise from elbow to wrist on both arms, and concluded it is from carrying a pile of papers from the office to the car at lunchtime, alternating between arms.

    Got a job interview tomorrow - i think I'd better wear a long sleeved shirt!

  • ali,

    I get lots of bizarre bruises all over the place. I asked at the chest clinic and they said although it is not really thought that we should get bruising from taking steroid inhalers. He said that it is a symptom that people report quite frequently especially when they are taking high doses of the steroid inhaler. They took a blood sample just in case and it came back fine so they said not to worry. The blood test and the knowledge that it was actually a side effect has made me feel a lot more relaxed about it. Although I find people are shocked when I tell them it is a side effect of my inhalers.

  • I bruise quite easily too but my clotting is fine - had a blood test a couple of months ago. I think it is fragile veins.

    Kate

  • Thanks for your advice and experiences everyone.

    Ali - hope the job interview went well.

    I’m so glad leggings are back in fashion as well as thick black tights! Lower arms and legs are often purply bruised and can look frightening, even to asthma docs, LOL.

    (Blood testing for other 'bruise' linked conditions has always been negative thank goodness.)

    There must be a genetic susceptibility to bruising of skin and skin thinning whether taking drugs that will hasten that process or not.

    DOH……

    Mia

  • the same problem

    My young son also has the same problem time to time but Ä° do not use anything for it Ä° believe so much medicine is enough.

You may also like...